What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 2, 11:57 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jan 2, 11:57 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1257 PM EST Sun Jan 2 2022
.AVIATION...
[Through 18Z Monday]
All five terminals could experience a line of strong to severe
thunderstorms moving by later this afternoon or this evening, in
advance of a strong cold front. So the TAFs attempt to time the
greatest storm threat. Once the front passes, the initially
shallow blast of W-NW winds could set up low-level wind shear
under continued strong SW flow aloft. By late tonight, a drier air
mass will be arriving, so clouds will start to slow lift and
scatter out.
&&
.PREV DISCUSSION [1029 AM EST]...
.NEAR TERM [Through Tonight]...
An upper-level trough over the southern Plains will eject into the
Southeast U.S. today while taking on a neutral to negative tilt.
This will sweep a cold front through our area and bring multiple
hazards with it.
Severe Weather:
A developing squall line over Alabama and southern Mississippi
early this morning will move into southeastern Alabama by about
mid-morning, then enter the Florida Panhandle and southwestern
Georgia counties this afternoon, and finally the Big Bend and
south central Georgia counties this evening. With the slightly
slower timing, temperatures may warm up a bit more before the
storms arrive, potentially increasing the amount of instability to
work with. The low-level jet is also expected to increase in
strength with 850mb winds of 40-50 knots. Additionally, an area of
low pressure is likely to form along the front across central
Georgia this afternoon and evening, moving off to the northeast.
This could yield an uptick in SRH and shear, which may result in a
strengthening line of storms as it moves through the eastern half
of our area this afternoon and evening. Currently, the Storm
Prediction Center has outlined our entire CWA in a Marginal Risk
of severe weather (level 1/5). However, the greater risk appears
to be over the Florida Big Bend into southern Georgia. Damaging
winds and isolated tornadoes will be the primary threats. The
severe threat should end about midnight ET. Have multiple ways to
receive warnings today!
Non-Thunderstorm Winds: With 850 mb winds of 40-50 knots and no
inversions to stop these winds from mixing down, winds will become
quite breezy today. Sustained winds of 15-25 mph and gusts of 30-40
mph are possible (highest values near the coast). Even behind the
front, winds will be quite high over the waters, which will result
in continued windy conditions near the coast into tonight. For this
reason, have issued a Wind Advisory for all coastal zones today into
tonight. This may need to be expanded inland later today depending
on how winds evolve. Any outdoor decorations or lightweight objects
should be taken down or secured.
Rip Currents & High Surf: With the strengthening winds, surf will
continue to build along area beaches up to 5-7 feet. For this
reason, have issued a High Surf Advisory for the beaches from Walton
to Gulf County for today into Monday morning. The High Rip Current
Risk continues through Tuesday morning for all beaches. Beachgoers
should remain out of the water!
Temperatures: High temperatures again today will be near record
highs, ranging from the middle 70s in southeast Alabama to the lower
80s elsewhere. However, by tonight, temperatures will be much colder
as strong cold air advection takes hold. Lows will will plummet into
the middle to upper 30s west of an Albany-Tallahassee line with
lower to middle 40s east. This will be quite a shock to the system!
Frost is not expected tonight due to winds remaining breezy. Wind
chills will be in the upper 20s to middle 30s for much of the area
by Monday morning.
.SHORT AND LONG TERM [Monday Through Sunday]...
The upper level pattern will support zonal flow for the early
portion of the work week while a surface high builds over the
Carolinas. This will lead to fairly benign weather, although we
may feel like we're on a roller coaster when it comes to
temperatures. Monday Monday will be unseasonably cool thanks to
Sunday's frontal passage. Day time highs will generally span the
low to mid 50s for SE AL and SW GA with the Panhandle generally
following suit. The far SE portion of the Big Bend will be a touch
warmer with highs in the upper 50s to near 60 degrees. A
potentially colder night may be in store for us on Monday night
as lows are currently projected to fall into the mid to upper 30s
for much of the CWA with slightly warmer temperatures of the
upper 30s to low 40s near the coast and in the far SE Big Bend.
The good news is that by Tuesday, temperatures, both low and high,
trend higher as surface high pressure holds over the region with
near normal temps expected by Wednesday. This will be short lived
though as above normal temps are expected for Thursday but will be
replaced by below normal temps on Friday due to a trough passing
over the region. Kept the chance for rain showers in the forecast
for Thursday with drier weather expected behind it.
.MARINE...
A cold front will lead to increasing winds and rising seas today,
with sustained 20kt winds and gusts up to 30kt through the
morning. Once the front arrives, winds increase to 25 to 30 kt
with gusts up to 40kt expected. Seas will rise in response with
wave heights around 7 to 10 feet for areas west of Apalachicola
and 6 to 9 feet for areas east of Apalachicola. Winds start to
subside on Monday which will cause seas to gradually fall as well.
A Small Craft Advisory may be needed for waves on Monday until
they fall below criteria. Behind that gentle breezes and low seas
will prevail until later in the week. This is when another cold
front could move through and freshen winds.
.FIRE WEATHER...
A cold front will sweep through our area today and tonight. A squall
line will enter southeast Alabama this morning and move across
southern Georgia and the Florida Panhandle this afternoon and into
south central Georgia and the Florida Big Bend this evening. Outside
of storms, winds will be quite breezy (15-25 mph, gusts 30-40 mph).
Behind the cold front, dispersions will be good both Monday and
Tuesday. Fire weather concerns remain low.
.HYDROLOGY...
The forecast remains on track today as a cold front will move
through the region. This will likely bring a line of showers and
thunderstorms to the tri-state region spreading from west to east.
Rainfall amounts look to be around 0.50 to 1.0 inch for SE AL and
SW GA while the FL Panhandle ranges from 0.25 to 0.75 inches.
Of course, locally higher amounts will be possible with stronger
storms, but with the quick nature of the system we should steer
clear of flash flooding and riverine flooding.
In terms of coastal flood, strong southwest to west winds may lead
to minor coastal flooding for Dixie and Taylor counties. The
forecast calls for the possibility of 1-2 feet, thus the Coastal
Flood Advisory remains in effect for coastal Dixie and Taylor
counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 40 56 38 61 43 / 80 0 0 0 0
Panama City 37 55 38 61 48 / 50 0 0 0 0
Dothan 36 51 34 56 40 / 60 0 0 0 0
Albany 40 53 36 57 40 / 80 0 0 0 0
Valdosta 43 55 38 60 42 / 70 0 0 0 0
Cross City 45 60 41 65 46 / 70 0 0 0 0
Apalachicola 38 56 41 61 48 / 70 0 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory from 7 PM this evening to 7 AM EST Monday for
Coastal Dixie-Coastal Jefferson-Coastal Taylor-Coastal
Wakulla.
Coastal Flood Advisory until 7 AM EST Monday for Coastal Dixie-
Coastal Taylor.
High Rip Current Risk through Tuesday morning for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 10 AM EST /9 AM CST/ Monday for Coastal
Bay-Coastal Gulf-South Walton.
Wind Advisory until 4 AM EST /3 AM CST/ Monday for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Gale Warning until 5 AM EST /4 AM CST/ Monday for Apalachee Bay
or Coastal Waters From Keaton Beach to Ochlockonee River FL
out to 20 Nm-Coastal Waters From Ochlockonee River to
Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
River to Keaton Beach FL out 20 NM-Coastal waters from
Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
from Mexico Beach to Okaloosa Walton County Line FL out 20
NM-Waters from Suwannee River to Apalachicola FL from 20 to
60 NM-Waters from Apalachicola to Mexico Beach FL from 20
to 60 NM-Waters from Mexico Beach to Okaloosa Walton County
Line FL from 20 to 60 NM.
&&
NEAR TERM...Young
SHORT TERM...KR
LONG TERM...KR
AVIATION...Haner
MARINE...KR
FIRE WEATHER...Young
HYDROLOGY...KRIn the hours before
Special weather statement, Jan 2, 11:57 AM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1157 AM CST Sun Jan 2 2022
FLZ007-008-021845-
Central Walton FL-North Walton FL-
1157 AM CST Sun Jan 2 2022
...A strong thunderstorm will impact portions of northwestern Walton
County through 1245 PM CST...
At 1157 AM CST, Doppler radar was tracking a strong thunderstorm 10
miles east of Crestview, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton, Pond
Creek, Oakwood Hills, Cluster Springs, Gaskin, Alpine Heights,
Darlington, De Funiak Spring Airport, Glendale, Pleasant Ridge,
Center Ridge, New Harmony, Piney Grove, Argyle, Mossy Head and Caney
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3099 8639 3099 8604 3071 8604 3070 8602
3069 8603 3067 8639
TIME...MOT...LOC 1757Z 247DEG 38KT 3079 8640
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jan 2, 12:23 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1223 PM CST Sun Jan 2 2022
ALZ068-021900-
Geneva AL-
1223 PM CST Sun Jan 2 2022
...A strong thunderstorm will impact portions of southern Geneva
County through 100 PM CST...
At 1223 PM CST, Doppler radar was tracking a strong thunderstorm near
Samson, or 9 miles west of Geneva, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Geneva, Hartford, Black, Kellys Crossroads, Eunola, Lytle, Highfalls,
Marl, Dundee, Geneva Municipal A/P, Vaughanville, Hendrix Crossroad,
Somerset and Thurston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3105 8612 3111 8593 3114 8570 3114 8563
3099 8566 3100 8617
TIME...MOT...LOC 1823Z 251DEG 35KT 3102 8603
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jan 2, 12:27 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1227 PM CST Sun Jan 2 2022
FLZ007-008-108-021930-
Central Walton FL-South Walton FL-North Walton FL-
1227 PM CST Sun Jan 2 2022
...Strong thunderstorms will impact portions of southern Walton
County through 130 PM CST...
At 1227 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Crestview to near Mary Esther. Movement
was northeast at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Santa Rosa Beach, De Funiak Springs, Eglin Air Force Base, Freeport,
Ponce De Leon, Portland, Villa Tasso, Blue Mountain Beach, Seaside,
Rock Hill, Pleasant Ridge, Gulf Pines, Knox Hill, Bunker, Grayton
Beach, Argyle, Sandestin, Four Mile Village, Red Bay and Inlet Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3038 8633 3042 8631 3040 8623 3041 8626
3042 8627 3039 8611 3044 8616 3047 8613
3046 8619 3050 8620 3046 8639 3070 8639
3072 8604 3070 8591 3045 8595 3040 8600
3023 8598 3036 8639 3038 8640 3039 8640
TIME...MOT...LOC 1827Z 240DEG 35KT 3072 8661 3038 8664
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jan 2, 12:32 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1232 PM CST Sun Jan 2 2022
FLZ009-021915-
Holmes FL-
1232 PM CST Sun Jan 2 2022
...A strong thunderstorm will impact portions of Holmes County
through 115 PM CST...
At 1232 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles north of De Funiak Springs, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Caryville, Esto, Westville, Noma, Miller Crossroads, Leonia, Barker
Store, Cerrogordo, Bethlehem, Prosperity, Gritney, Arrant Settlement,
Sweetgum Head, Royals Crossroads, Holland Crossroads, Ards
Crossroads, Hulaw, Smith Crossroads, Hickory Hill and Izagora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3098 8604 3100 8599 3099 8562 3076 8572
3076 8573 3077 8573 3078 8575 3079 8575
3079 8582 3078 8582 3077 8583 3079 8604
TIME...MOT...LOC 1832Z 254DEG 31KT 3088 8606
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial weather statement, Jan 2, 12:42 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1242 PM CST Sun Jan 2 2022
FLZ007-008-021930-
Central Walton FL-North Walton FL-
1242 PM CST Sun Jan 2 2022
...A strong thunderstorm will impact portions of northwestern Walton
County through 130 PM CST...
At 1242 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles east of Crestview, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
De Funiak Springs, Eglin Air Force Base, Union, Liberty, Paxton, Pond
Creek, Oakwood Hills, Cluster Springs, Gaskin, Alpine Heights,
Darlington, De Funiak Spring Airport, Glendale, Pleasant Ridge,
Center Ridge, New Harmony, Piney Grove, Argyle, Mossy Head and Caney
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3097 8639 3099 8604 3071 8604 3070 8600
3067 8601 3067 8639
TIME...MOT...LOC 1842Z 254DEG 39KT 3078 8637
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVD